Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Constipation, anxiety and depression, taking Citalopram, throat discomfort. Have underactive thyroid. What is it?

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
I'm a 40 year old mother to 5 children, the youngest 11 months. I have felt unwell since I had my last baby. I have an underactive thyroid and take 125mg of thyroxine. My thyroid levels dropped after my having the baby, and I experienced severe constipation and have been diagnosed with a lazy bowel. I have suffered with severe anxiety and depression and am now on 20 mg of citalopram. I have also had a wierd feeling in my throat that comes and goes as though I have something where my thyroid is, do you think it's to do with anxiety or my thyr oid? I have had some virus for the last 4 days or so and have had a sore throat with very bad back neck and throat tension including a sore feeling where my thyroid is and a lump feeling when swallowing. I have just finished my period and have only been taking the ssri for 4 weeks, so I'm not sure if my nerves are affected by this.
Posted Sun, 12 Aug 2012 in Anxiety and Stress
Answered by Dr. Mayank Bhargava 1 hour later

Thanks for posting your query.

1) As mentioned by you, your symptoms are most likely due to throat infection (may be viral) or acute tonsillitis.
2) Viral Infection in form of sore throat/ common cold may cause muscle ache (myalgia), pain in throat and a sore feeling.
3) Acute tonsillitis may cause difficulty in swallowing and pain in throat, and a lump feeling due to enlarged tonsils.
4) Enlarged thyroid gland may cause difficulty in swallowing only when the size is very enlarged but enlarged thyroid/ hypothyroidism never causes sore feeling. Although hypo/ hyperthyroidism may cause muscle ache.
5) Escitalopram does not cause mentioned symptoms so the possibility of side effects is least.
6) Wierd feeling in throat may be due to anxiety and you should consult with psychiatrist. You should take those psychiatric medicines which have effects on multiple somatic symptoms.

Put your query if you have

Get well soon.

Dr. Mayank Bhargava

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor